How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

I was placed on 100mg per day of Pristiq about 8-10 weeks ago.

This answer was rated:

I was placed on 100mg per day of Pristiq about 8-10 weeks ago. Previous to this I was on Zoloft and Xanax to treat my Generalised Anxiety Disorder. As well as Pristiq, I am also taking Epilim as a mood stabiliser. I am always feeling tired, regardless of how much sleep I have and as well as having what feels like a pounding heartbeat, I am not feeling any better. In fact I am feeling very depressed and uninterested in anything. I am looking for answers as I hate feeling like this. I have a young family and I don't have any energy to do anything. It is affecting my work also as I have trouble getting out of bed in the morning and when I do I don't have the energy to do much. Is my dosage right? Am I on the right medication? I hate feeling this way and I need to change it quickly. What can I do?

Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

I believe that I can help.

Elliott, LPCC, NCC :

What are you suffering from besides GAD?

Elliott, LPCC, NCC :

You are being given a moderate dose of a strong SNRI class of antidepressant.

Elliott, LPCC, NCC :

And a powerful anticonvulsant as a mood stabilizer (Epilim or sodium valproate).

Elliott, LPCC, NCC :

These drugs both cause somnolence (sleepiness or tiredness), and they are more appropriate for someone with mania or acute stress reaction.

Elliott, LPCC, NCC :

It seems that the Zoloft and Xanax were much more appropriate to your condition, unless you have bipolar disorder or perhaps PTSD.

Elliott, LPCC, NCC :

You cannot quit these drugs abruptly without risking strong side effects.

Elliott, LPCC, NCC :

I strongly recommend that you see another psychiatrist for a second opinion, or have this one set you up on a weaning schedule so that you an withdraw very slowly from these meds.

Elliott, LPCC, NCC :

Why did the doctor switch meds?

Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Are you writing anything? I could not see any response.

Elliott, LPCC, NCC :

I switched to another computer.

Elliott, LPCC, NCC :

I switched because I saw nothing coming through. I do not believe that you are responding.

Elliott, LPCC, NCC :

Instead of Zoloft, you might ask your doctor for Wellbutrin (bupropion), which is a different class of antidepressant that is also helpful for anxiety as well.

Elliott, LPCC, NCC :

Unlike Zoloft or Pristiq, Wellbutrin will not have sexual side effects (slow down or stop your sex drive) and will not encourage weight gain. It also does not seem to make users as tired and sometimes even promotes more energy.

Elliott, LPCC, NCC :

The Xanax should be used as needed only, so as to not encourage drug dependence. Using occasionally for stress or panic (the heartbeats you spoke of) will act as a circuit breaker for your anxiety attacks.

Elliott, LPCC, NCC :

Once again I urge you to get another medical opinion about your current medications. In my estimation they are not appropriate and are doing you more harm than good.

Elliott, LPCC, NCC :

I wish you great success in getting your meds straightened out so that you can regain control of your life and be better able to play your key role as father.

Elliott, LPCC, NCC :

To that end I shall keep you and your family in my prayers.

Elliott, LPCC, NCC :

Warm regards.

Elliott, LPCC, NCC :

Elliott, MAE, LPCC, NCC, CCMHC

Customer:

Elliott,

Customer:

Elliott, my previous doctor had me on Zoloft and Xanax for some 15 years and I was still having episodes, so I changed Doctors and he placed me on Pristiq. The previous doctor had me on epilim and my new doctor has continued it.

Customer:

Elliott, my previous doctor had me on Zoloft,Xanax and Epilim for some 15 years but I continued to have episodes of GAD.

Customer:

I felt that he wasn't giving me the help i needed so I changed Doctors. My new Doctor weaned me off the Zoloft & Xanax and replaced them with Pristiq but continued the Epilim. I have been diagnosed only with GAD.

Customer: replied 3 years ago.
Relist: Answer quality.
I want a bit more solid direction on what to do?
Customer: replied 3 years ago.

My previous doctor had me on Zoloft, Xanax & Epilim for some 15 years. I felt that he wasn't really helping me so I changed Doctors. My new Doctor claimed that the Zoloft & Xanax was probably now not as effective so he weaned me off them and placed me on Pristiq and continued the Epilim.


I don't know what to do and I feel really lost.

Dear XXXXX,

You are taking a powerful antiseizure medication in Epilim and it is too strong for you, especially with added desvenlafaxine (Pristiq). These two medications combined may further increase the side effects of dizziness, drowsiness, and difficulty concentrating. Some mayalso have some impairment in thinking and judgement and they are advised to avoid driving or operating hazardous machinery unless they have seen that they can handle it

I have given you good advice, Peter.

You are not being treated properly for GAD. You would do better to go back to your previous meds, and perhaps increase the Zoloft or replace it with Wellbutrin, as I suggested.

You are not reacting well to your current medications, and they are not a good choice in my estimation.

Good solid direction is to get a physician who will not overwhelm you with drugs that are too strong and have negative side effects.

It is your choice.

I wish you the best.

Elliott
Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you
I wish you the best Peter. Thank you. You can also try to deal with the causes of your anxiety, which is the ideal approach, although some of us are more prone to anxiety than others.

I recommend The Act on Anxiety Workbook by John P. Forsyth available at www.collinsbooks.com.au

Blessings to your family.

Elliott

Related Mental Health Questions